Positive Outcomes can be Achieved Via Early Diagnosis, Adequate Treatment and Follow-up, Case Report Says
A deep understanding of the natural history of Dravet syndrome, an early diagnosis, carefully considered treatment, and regular follow-up care are crucial to attain positive clinical outcomes, according to a case report study.
The study, “Retracing the natural history of Dravet syndrome: Report and review of literature,” was published in Neurology India.
Dravet syndrome (DS) is a severe type of epilepsy that usually manifests during the first year of life and is characterized by seizures, cognitive deficits, and increased mortality. Although the origins of epilepsy are complex and still poorly understood, recent natural history studies of adults with Dravet syndrome from southeast Asia and Europe have shed some light on the roots of the condition.
However, such studies focused on the origins of epileptic seizures associated with Dravet syndrome have never been performed among Indian patients. In this case report study, researchers described the case of a 25-year-old woman who overcame the challenges posed by severe epilepsy thanks to a combination of deep disease knowledge, early diagnosis, careful anti-epileptic drug selection, and adequate patient monitoring.
The young woman from Nainital, India, experienced her first epileptic seizures at a young age (three months old) after receiving her first vaccination course for diphtheria, pertussis (whooping cough), and tetanus. She started on phenobarbitone and remained seizure-free for the next two years.
However, after age 5, seizures recurred more often, reaching a frequency of one or two per month by the time she was 6. Treatment with Tegretol (carbamazepine), Depacon (valproate), Dilantin (phenytoin), and Klonopin (clonazepam) all failed to reduce the frequency of seizures.
By the time she was approximately 13 years old, the frequency of seizures decreased to one every two or three months. However, shortly thereafter she began experiencing behavioral changes, including irritability and aggressiveness.
A few months before she visited the medical center for the first time, at age 25, her seizures’ frequency had risen again and her behavioral symptoms had worsened.
She discontinued treatment with phenobarbitone and Tegretol immediately and gradually withdrew from Depacon and Onfi (clobazam). She then was started on Topamax (topiramate) (200 mg) and Vimpat (lacosamide) (200 mg) together with Tegretol (800 mg) and remained seizure-free during the entire five-month follow-up period. Her behavioral symptoms significantly improved. The patient is currently stable and on her way to complete her education.
“As per the available literature, the seizure frequency in [Dravet syndrome] tends to plateau by early adulthood and may even decrease after the mid-twenties. Probably this denotes the natural history of the disease or the improved efficacy of anti-epileptic drugs with advancing age. In our patient, we could achieve a significant decline in seizure frequency with sustained remission for the past 5 months on a combination of [Vimpat, Topamax, and Tegretol],” researchers said.
“The cognitive abilities of our patient were relatively well-preserved, as evidenced by the fact that she has entered the final year of her [education]. Except for the fact that she had a slow and subdued demeanor and a tendency to be irritable or anxious at times, she arguably classified as ‘near-normal’ with respect to cognition and behavior. Such an excellent outcome is unusual in DS and correlates well with the good control of seizures,” they said.
“Through this illustrative case and discussion, an effort is made to examine the natural history of DS with emphasis on the clinical, prognostic, and therapeutic aspects. Apart from being the first such report from India, this case also stands out because of the excellent clinical outcomes both in terms of seizure control and cognitive improvement, which underscores the importance of an early diagnosis, careful selection of the anti-epileptic drugs, and a regular follow-up,” they concluded.